0
RESEARCH PAPERS

Approximate Elasticity Solution for Moderately Thick Shells of Revolution

[+] Author and Article Information
G. J. Hutchins

Harry Diamond Laboratories, (U. S. Army), Washington, D. C.

A. I. Soler

Department of Mechanical Engineering, College of Engineering and Applied Science, University of Pennsylvania, Philadelphia, Pa.

J. Appl. Mech 40(4), 955-960 (Dec 01, 1973) (6 pages) doi:10.1115/1.3423193 History: Received May 01, 1972; Revised January 01, 1973; Online July 12, 2010

Abstract

A higher-order theory of moderately thick elastic shells is developed using Reissner’s variational principle with Legendre polynomial expansions representing variation through the thickness of all dependent variables. A truncation scheme is suggested to yield a finite set of governing differential equations. For symmetrically loaded shells of revolution, the equations are cast in first-order form suitable for numerical integration. Results are presented for pressurized cylinders and compared with exact 3-D elasticity solutions and with solutions obtained using the finite-element method. The developed approximate theory contains one level of extension and bending effects beyond what is usually contained in classical shell theory with shear deformation. Estimates are made of thickness-to-mean radius ratios and elastic moduli ratios for which the new theory yields valid results.

Copyright © 1973 by ASME
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In